Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    MEDICATION HELP
    avatar
    sweetteyezz posted:
    i'm new to this and hope that someone can help me. my dad is in a nursing home and has alzheimer's, dementia and parkinson's...he's 91 years old. he has been on a low dose of zoloft and seroquil which the doctor has increased in the past 2 weeks. my dad is still very anxious, verbally combative and fighting most of the time. i'm sure he's as frustrated with himself as we are not knowing what to do. of course as caretakers this is taking a big toll on me. can anyone help me?
    Reply
     
    avatar
    cjh1203 responded:
    Hello Sweeteyezz,

    The agitation and aggressiveness your father is exhibiting seem to be pretty common in Alzheimer's patients, but very difficult to treat. I know it's also very difficult for you to see your father in that state.

    Agitation is listed as one of the possible side effects of Zoloft, but that doesn't necessarily mean that it's contributing to the problems your father is having. Seroquel actually is not recommended for dementia patients, but sometimes it's the only medication that can help combat aggressiveness. It can be a case of deciding if the benefits outweigh the risks.

    I imagine your father is taking a lot of medications. You might take a list of them to your pharmacist and see if he/she thinks there might be adverse interactions or reactions making your father's behavior worse, and if there are other drugs that might work better.

    I'm sorry I don't have any better suggestions. It may just be that the doctor needs to up the dosages of the Zoloft and/or Seroquel, or try similar drugs to see if they work better.

    Best wishes.

    Carol


    Helpful Tips

    Help with Overseeeing a ShowerExpert
    Hi Everyone, It is so important for caregivers to get some help early on especially when bathing and showering become a challenge. Whether ... More
    Was this Helpful?
    14 of 14 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.